THE PSEUDOMEMBRANOUS COLITIS PUZZLE — PUTTING THE PIECES TOGETHER

  • Published on
    16-Mar-2017

  • View
    214

  • Download
    2

Transcript

  • THE PSEUDOMEMBRANOUS COLITIS PUZZLE - PUTTING THE PIECES TOGETHER

    The acceptance of diarrhoea as a natural accompaniment of antibiotic treatment can be dangerous, as diarrhoea may signal the onset of a more serious disturbance such as pseudomembranous colitis [I]. This condition was thought to be rare until an 'epidemic' of case reports in the early 1970s pointed to an association with lincomycin and clindamycin. In fact, anyanti-biotic may cause colitis. The exact incidence is uncertain, and probably depends on a variety of factors. A 10-year world-wide prospective survey of 26,000 inpatients recorded no cases of colitis caused by drugs given in hospitals, but there were seven resulting from outpatient treatment - 6 from the same New Zealand hospital. All cases occurred within II months, and 5 were due to lincomycin. Pseudomembranous colitis is difficult to diagnose. Clinically, it varies from mild diarrhoea to fulminant colitis. Symptoms usually start after 4-10 days of treatment but may appear I or 2 weeks after stopping treatment. Colitis is most common in the elderly, who are least able to survive an attack, but it may occur at any age and should not be overlooked in children. 'The possibility of pseudomembranous colitis should be considered in all patients given antibiotics or whose condition deteriorates after surgery.' The key to diagnosis is sigmoidoscopy. The pseudomembrane is charac-teristically a raised film or plaque (grey, white or yellow) and the surrounding mucosa may show oedema, hyperaemia, or contact bleeding; or be normal. A rectal biopsy specimen should also be taken, but a barium enema should not be per-formed. The radiological appearances are not diagnostic and the procedure may be dangerous. Laboratory tests may show many abnormalities - especially hypoalbuminaemia and leucocytosis and a raised white cell

Recommended

View more >